Blog
About

  • Record: found
  • Abstract: found
  • Article: found
Is Open Access

Cyclophosphamide-induced symptomatic hyponatremia, a rare but severe side effect: a case report

Read this article at

ScienceOpenPublisherPMC
Bookmark
      There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

      Abstract

      Cyclophosphamide is commonly used in the treatment of malignant diseases. Symptomatic severe hyponatremia induced by low-dose cyclophosphamide is very uncommon worldwide. We report a case of severe symptomatic hyponatremia that developed in a female breast cancer patient following the first cycle of chemotherapy containing low-dose cyclophosphamide. Her laboratory test showed serum Na of 112 mmol/L. Her hyponatremia was initially treated with sodium bicarbonate. She completely recovered without neurological deficits after slow correction of the serum Na concentration. Although hyponatremia is a rare toxicity it should always be considered during the usage of cyclophosphamide, even if the dosage is low, especially with concurrent use of other medications that impair water excretion, like chlorthalidone. This report describes the first reported case of cyclophosphamide-induced hyponatremia in Qatar.

      Related collections

      Most cited references 12

      • Record: found
      • Abstract: not found
      • Article: not found

      A method for estimating the probability of adverse drug reactions.

        Bookmark
        • Record: found
        • Abstract: not found
        • Article: not found

        Water intoxication in man after cyclophosphamide therapy. Time course and relation to drug activation.

          Bookmark
          • Record: found
          • Abstract: found
          • Article: not found

          Life-threatening acute hyponatraemia induced by low dose cyclophosphamide and indomethacin.

          We report the case of a patient with multiple myeloma who developed acute life-threatening water intoxication following treatment with oral indomethacin and low dose intravenous cyclophosphamide. We describe a possible drug interaction between these two drugs and recommend that they should only be used together with caution.
            Bookmark

            Author and article information

            Affiliations
            [1 ]Pharmacy Department, National Center for Cancer Care and Research (NCCCR), Hamad Medical Corporation, Doha, Qatar
            [2 ]Oncology Hematology Department, National Center for Cancer Care and Research (NCCCR), Hamad Medical Corporation, Doha, Qatar
            Author notes
            Correspondence: Shereen Elazzazy, P.O. Box 3050, Pharmacy Department, National Center for Cancer Care and Research NCCCR, Hamad Medical Corporation, Doha, Qatar, Phone +974 55 009 621, Email shereen_amin@ 123456yahoo.com
            Journal
            Onco Targets Ther
            Onco Targets Ther
            OncoTargets and Therapy
            OncoTargets and therapy
            Dove Medical Press
            1178-6930
            2014
            30 September 2014
            : 7
            : 1641-1645
            4199821
            10.2147/OTT.S66350
            ott-7-1641
            © 2014 Elazzazy et al. This work is published by Dove Medical Press Limited, and licensed under Creative Commons Attribution – Non Commercial (unported, v3.0) License

            The full terms of the License are available at http://creativecommons.org/licenses/by-nc/3.0/. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed.

            Categories
            Case Report

            Comments

            Comment on this article